Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 18, NWS Aberdeen, SD

July 23, 2010Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 23, 2010, 6:11 PM CDT for Lyman County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2010, 6:11 PM CDT (23:11 UTC)
Expired
Jul 23, 2010, 6:45 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 210 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:22 PM CDTHAIL 1.75Presho, SDHAIL AND 70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:43 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WFUS53 KABR 232311
TORABR
SDC085-232345-
/O.NEW.KABR.TO.W.0018.100723T2311Z-100723T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 607 PM CDT...THE PUBLIC REPORTED A TORNADO NEAR VIVIAN...OR 8
  MILES WEST OF PRESHO. DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST
  AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  PRESHO AROUND 620 PM CDT...
  KENNEBEC AROUND 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4399 9978 4380 9981 4386 10026 4401 10024
TIME...MOT...LOC 2311Z 275DEG 33KT 4392 10016

$$
PARKIN
1 follow-up statement
289 
WWUS53 KABR 232328
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT FRI JUL 23 2010

SDC085-232345-
/O.CON.KABR.TO.W.0018.000000T0000Z-100723T2345Z/
LYMAN SD-
628 PM CDT FRI JUL 23 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN COUNTY UNTIL
645 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR KENNEBEC...OR 8 MILES EAST OF PRESHO...MOVING
EAST AT 45 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF CENTRAL LYMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 10010 4401 10012 4399 9978 4380 9981
TIME...MOT...LOC 2329Z 275DEG 41KT 4388 9984

$$
PARKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 23, 1:59 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
159 PM CDT FRI JUL 23 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CHALLENGE IS SEVERE T-STORM/HEAVY RAINFALL POTENTIAL
THIS AFTERNOON THROUGH TONIGHT.

MODELS OF CHOICE THIS AFTERNOON WERE GFS/RUC. THE NAM APPEARS TO
HANG THE WARM FRONT A LITTLE TOO FAR SOUTH. THE GFS SEEMS TO
COMPROMISE WELL BETWEEN THE RUC AND NAM KEEPING THE FRONT OVER
SOUTHEAST SOUTH DAKOTA. CURRENTLY A LINE OF STORMS ASSOCIATED WITH
THE UPPER LOW OVER NORTH DAKOTA IS TRAILING INTO NW SD AND
ENTERING CORSON CTY. MORE SHOWERS ARE POPPING OUT AHEAD OF THIS AS WELL.
LARGER HAIL AND STRONG WINDS WILL POTENTIALLY MOVE INTO
CORSON/DEWEY COUNTIES BUT THE RAPID REFRESH SHOWS THE LINE DYING
OUT BEFORE PROPOGATING EAST.

FOR NOW STILL EXPECT DISCRETE SUPERCELL FORMATION ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY EVENING. AS
THE STORMS CONGEAL INTO AN MCS TONIGHT PLACEMENT BECOMES A FACTOR.
WHILE THE GFS APPEARS TO BE A LITTLE OVER DONE ON RAINFALL AMOUNTS
IN THIS CWA COULD NOT RULE IT OUT COMPLETELY. THIS FACTORED INTO
THE DECISION TO ISSUE A FLASH FLOOD WATCH. SEE HYDRO DISCUSSION
FOR FURTHER DETAILS. WITH THE INITIAL ROUND OF CONVECTION OVER
JONES/LYMAN/HUGHES/BUFFALO LARGE HAIL AND EVEN TORNADOES STILL
LOOK POSSIBLE. SHEAR IS VERY HIGH AND HELPING TO FUEL THE CURRENT
LINE OVER NORTHERN SD. ANYWHERE FROM 50 TO 70 KTS OF SHEAR THROUGH
THIS EVENING IS FORECAST. HELICITY IS SIMILARLY HIGH WITH VALUES
UP TO 3 ACROSS THE SOUTHERN COUNTIES. SO ANY STORMS THAT FIRE WILL
BEGIN TO SPIN. INHIBITING FACTORS CONTINUE TO BE LACK OF GOOD CAPE
WITH JUST 1000 J/KG AROUND KPIR...THOUGH THE RUC IS INDICATING UP
TO 3000 J/KG OVER THE BOOTHEEL OF LYMAN. WITH VERY HIGH FREEZING
LEVELS NEAR 15000 FT BUT SFC TEMPS BARELY IN THE 80S EXTRA ENERGY
WILL BE NEEDED TO BREAK THE CAP. ABUNDANT MOISTURE IS AVAILABLE
WITH DEWPOINTS IN THE MID TO UPPER 60S.

WINDS WILL INCREASE OUT OF THE NORTHWEST BEHIND THE COLD FRONT
TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND BRINGING
DRIER AND COOLER CONDITIONS.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH MOST OF THE EXTENDED...WITH
THE USUAL MINOR DIFFERENCES IN PLACEMENT OF STORM SYSTEMS. THE
RMOP IS GENERALLY 40 TO 50 PERCENT THROUGHOUT THE EXTENDED. ODDLY
THOUGH...THE RMOP DOES INCREASE SIGNIFICANTLY TO AROUND 80 PERCENT
AT THE TAIL END OF THE EXTENDED. THIS LEADS TO HIGH FORECASTER
CONFIDENCE WITH THE OVERALL FLOW PATTERN...WHICH WILL CONSISTENT
OF A CENTRAL US RIDGE.

WHILE THERE IS HIGH CONFIDENCE WITH THE OVERALL FLOW
PATTERN...THERE IS LOW CONFIDENCE WITH THE PLACEMENT OF STORM
SYSTEMS. AT THIS TIME...IT APPEARS AS THOUGH NORTH DAKOTA WILL HAVE
THE BEST POTENTIAL FOR CONVECTION THROUGH TUESDAY. BEYOND
TUESDAY...THE UPPER LEVEL RIDGE SHOULD BREAK DOWN SOME...LEADING
TO BETTER CHANCES FOR CONVECTION OVER THE CWA.

TEMPERATURES THROUGHOUT THE EXTENDED SHOULD BE A FEW DEGREES ABOVE
NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...EXCEPT
WITH THUNDERSTORMS. ALL TAF SITES HAVE A POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH SVR HAIL/WIND
POSSIBLE AS WELL AS LOCALIZED IFR CONDITIONS WITH STORMS. MOST OF
THE ACTIVITY SHOULD BE OVER WITH BY MIDNIGHT.

&&

.HYDROLOGY...
AS THUNDERSTORMS CONVERGE INTO AN MCS THIS EVENING AND PROPOGATE
EASTWARD THE POTENTIAL EXISTS FOR VERY HEAVY RAINFALL. INITIALLY
HEAVY RAIN WILL BE LOCAL WITH DISCRETE SUPERCELLS ACROSS
SOUTHCENTRAL SOUTH DAKOTA BUT MAY BE MORE WIDESPREAD IN THE
EASTERN COUNTIES AS THE STORMS ORGANIZE. MODELS ARE STILL
UNCERTAIN AS TO WHERE THE FRONT WILL SET UP AND THEREFORE WHERE
THE HEAVIEST RAIN WILL BE. HOWEVER SPINK TO DEUEL COUNTIES MAY SEE
ANYWHERE FROM 1.5 TO 3 INCHES. FLASH FLOOD GUIDANCE FOR THIS AREA
AND SOUTHWEST INTO LYMAN/HUGHES/BUFFALO INDICATE ANYTHING ABOVE 1
INCH IN 3 HRS WILL PRODUCE FLOODING. AREAS ALONG HWY 81 WERE ONLY
JUST BEGINNING TO DRY OUT AND WILL EASILY FLOOD AGAIN. HAVE ISSUED A
FLASH FLOOD WATCH IN EFFECT UNTIL 9Z TO ACCOUNT FOR INITIAL ROUND
OF THUNDERSTORMS AND POTENTIAL MCS AS INDICATED IN CURRENT GFS AND
RUC.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUFFALO-CLARK-
     CODINGTON-DEUEL-HAMLIN-HAND-HUGHES-HYDE-LYMAN-SPINK.

MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 23, 5:24 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT FRI JUL 23 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
524 AM CDT FRI JUL 23 2010 /424 AM MDT FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING...IN THE FORM OF VERY LARGE HAIL...STRONG DAMAGING
THUNDERSTORM WIND GUSTS...AND EVEN A TORNADO OR TWO...STILL
EXISTS. THE MAIN THREAT AREA IS CURRENTLY ALONG AND SOUTH OF A
LINE FROM PIERRE TO MILBANK AND THE TIME-FRAME OF CONCERN IS
GENERALLY BETWEEN 3 PM CDT AND MIDNIGHT CDT.

HEAVY RAINFALL IS ALSO A CONCERN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM PIERRE TO
MILBANK.

DORN

In the hours before

Local storm report, Jul 23, 5:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             6 E HAYES               44.37N 100.90W
07/23/2010  E1.00 INCH       STANLEY            SD   CO-OP OBSERVER

&&

KGILLE
Local storm report, Jul 23, 5:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 ESE HAYES             44.33N 100.87W
07/23/2010  E1.25 INCH       STANLEY            SD   TRAINED SPOTTER

&&

AP
Local storm report, Jul 23, 5:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 E HAYES               44.37N 100.90W
07/23/2010  E1.75 INCH       STANLEY            SD   TRAINED SPOTTER

&&

AP
Local storm report, Jul 23, 5:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 S AKASKA             45.19N 100.11W
07/23/2010  E1.50 INCH       POTTER             SD   MESONET

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:08 PM CDTFlash Flood WatchABRBuffalo, Clark, Codington, Deuel, Hamlin, Hand and 4 more9 hr
Jul 23, 1:23 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jul 23, 1:59 PM CDTSevere Thunderstorm WarningABRCorson16 min
Jul 23, 4:43 PM CDTSevere Thunderstorm WarningABRJones, Stanley47 min
Jul 23, 4:46 PM CDTSevere Thunderstorm WarningABRStanley44 min
Jul 23, 5:11 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jul 23, 5:13 PM CDTSevere Thunderstorm WarningABRDewey, Faulk, Potter, Walworth47 min
Jul 23, 5:30 PM CDTSevere Thunderstorm WarningABRJones, Stanley35 min
Jul 23, 5:51 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley39 min
Jul 23, 6:00 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter45 min
Jul 23, 6:33 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman42 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.